Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 158, NWS Pittsburgh, PA

July 30, 2006Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 30, 2006, 3:50 PM EDT for Allegheny County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2006, 3:50 PM EDT (19:50 UTC)
Expired
Jul 30, 2006, 4:30 PM EDT
In force
40 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:04 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 30, 2:04 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT SUN JUL 30 2006

.SHORT TERM (TONIGHT THROUGH MONDAY)...

QN OF THE DAY RMNS POPS AND MAGNITUDE OF TSRA AS PER INSTABILITY OF
AIRMASS, OUTFLOW BNDRY ACRS THE CNTRL ZONES, AND MCS XG THE LAKES
THIS MRNG. IN GENL...HAVE UPPED POPS THROUGH THIS EVE...BUT RMND IN
THE SCT CATEGORY AS PER ONGOING TRENDS. OTHERWISE HUMID WITH
INTENSIFYING TEMPS TO OPEN THE WEEK UNDR BLDG RIDGE.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

UPPER LEVEL RIDGE WILL BRING HOT AND VERY HUMID CONDITIONS INTO MID
WEEK AND TUESDAY LOOKS TO BE THE WORST DAY WITH TEMPS IN THE
LOWER TO MID 90S AND HEAT INDEX MID TO UPPER 90S. MAY BE CLOSE TO
HEAT ADVISORY CRITERIA TUESDAY AND WILL MENTION OPPRESSIVE HEAT IN
HWO. STILL HOT AND HUMID WEDNESDAY BUT FRONT WILL BE APPROACHING
BY WED NIGHT WITH SHOWERS AND STORMS POSSIBLY INTO FRIDAY BEFORE
FRONT CLEARS REGION WITH SEASONABLE AND LESS HUMID CONDITIONS FOR
NEXT WEEKEND.

&&

.AVIATION...

SLOW TO DISSIPATE ST AGAIN PLAGUE THE AREA THIS MRNG...ESPECIALLY IN
AREA WHERE OUTFLOW FM EARLY MRNG TSRA CLUSTER PROGRESSED...NR PIT
AND AGC. MSRT SUPPY IS PLENTIFUL AND PORTS WL CONT TO BE AFFECTED BY
MRNG MVFR TO IFR CONDITIONS ALNG WITH SOME TSRA AS MCS ADVNS IN NW
FLOW ALOFT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 30, 4:06 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 AM EDT SUN JUL 30 2006

OHZ041-PAZ007>009-013>016-020>023-030-310815-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
406 AM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS WEAK
DISTURBANCES MOVE ALONG A FRONTAL BOUNDARY NEAR THE REGION. THE MAIN
THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL BE HOT AND VERY HUMID MONDAY THROUGH WEDNESDAY WITH THE HEAT
INDEX REACHING THE MID AND UPPER 90S FOR A TIME IN THE AFTERNOON.
TUESDAY MAY BE THE MOST OPPRESSIVE DAY. IF TEMPERATURES TUESDAY ARE
SLIGHTLY WARMER THE HEAT INDEX MAY BREAK 100 AND A HEAT ADVISORY
WOULD BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-
WVZ001>004-012-021>023-041-310815-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
406 AM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL BE HOT AND VERY HUMID MONDAY THROUGH WEDNESDAY WITH THE HEAT
INDEX REACHING THE MID AND UPPER 90S FOR A TIME IN THE AFTERNOON.
TUESDAY MAY BE THE MOST OPPRESSIVE DAY. IF TEMPERATURES TUESDAY ARE
SLIGHTLY WARMER THE HEAT INDEX MAY BREAK 100 AND A HEAT ADVISORY
WOULD BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, Jul 30, 1:47 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT SUN JUL 30 2006

OHZ039-040-301845-
CARROLL OH-TUSCARAWAS OH-
147 PM EDT SUN JUL 30 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
CARROLL AND TUSCARAWAS...

AT 143 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHWEST OF SHERRODSVILLE TO 4 MILES SOUTHEAST OF MALVERN...MOVING
SOUTHEAST AT 15 MPH.

THIS STORM WILL GENERATE VERY HEAVY RAINFALL...WIND GUSTS OF 40 TO
50 MPH...AND POSSIBLY SOME SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CARROLLTON...DELLROY...KILGORE...LEESVILLE LAKE PARK...AND MALVERN.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR OHIO AND WEST VIRGINIA.

15
Special weather statement, Jul 30, 2:13 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT SUN JUL 30 2006

OHZ049-050-301915-
HARRISON OH-JEFFERSON OH-
213 PM EDT SUN JUL 30 2006

...THUNDERSTORMS...

THROUGH 3 PM...THUNDERSTORMS WILL MOVE OVER THE FOLLOWING
COUNTIES...JEFFERSON AND HARRISON...

AT 208 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
WEST OF BERGHOLZ TO 3 MILES SOUTHEAST OF BOWERSTON...OR ALONG A LINE
EXTENDING FROM 4 MILES NORTH OF KILGORE TO 3 MILES SOUTHEAST OF
BOWERSTON...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS ARE GENERATING RAINFALL AT THE RATE OF ONE TO TWO
INCHES PER HOUR...AND ALSO MAY GENERATE SMALL HAIL AND WIND GUSTS TO
40 MPH.  SOME STRENGTHENING IS POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADENA...BERGHOLZ...BOWERSTON...CADIZ...HOPEDALE...JEWETT...NEW
  ATHENS...NEWELL...RICHMOND...SCIO...SMITHFIELD...TAPPAN...UNIONPORT
  AND WINTERSVILLE

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR OHIO AND WEST VIRGINIA.

15
Special weather statement, Jul 30, 2:36 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 PM EDT SUN JUL 30 2006

PAZ021-301930-
ALLEGHENY PA-
236 PM EDT SUN JUL 30 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
ALLEGHENY...

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF WEXFORD...OR
ABOUT 6 MILES SOUTHWEST OF EVANS CITY...MOVING SOUTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FOX CHAPEL...FRANKLIN PARK...GIBSONIA...MCKEES ROCKS...PERRYSVILLE
  AND WEXFORD

THESE STORMS ARE GENERATING RAINFALL AT THE RATE OF ONE TO TWO
INCHES PER HOUR...AND ALSO MAY GENERATE SMALL HAIL AND WIND GUSTS OF
40 TO 50 MPH.  SOME STRENGTHENING IS POSSIBLE.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Local storm report, Jul 30, 3:07 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     2 W MARS                40.70N 80.05W
07/30/2006                   BUTLER             PA   NWS EMPLOYEE

            TREES DOWN BLOCKING ROAD AT RT228 AND FRANKLIN RD.

&&

PARRISH
Local storm report, Jul 30, 3:33 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     MONACA                  40.68N 80.27W
07/30/2006                   BEAVER             PA   COUNTY OFFICIAL

            TREES DOWN.

&&

PARRISH
Local storm report, Jul 30, 3:49 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             PITTSBURGH              40.44N 79.98W
07/30/2006  E0.75 INCH       ALLEGHENY          PA   PUBLIC

&&

PARRISH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:15 PM EDTSevere Thunderstorm WarningPBZLawrence60 min
Jul 30, 2:19 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler26 min
Jul 30, 2:44 PM EDTSevere Thunderstorm WarningPBZAllegheny61 min
Jul 30, 4:21 PM EDTFlash Flood WarningPBZAllegheny114 min
Jul 30, 4:47 PM EDTFlash Flood WarningPBZClarion118 min
Jul 30, 5:37 PM EDTSevere Thunderstorm WarningPBZLawrence23 min
Jul 30, 5:39 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 30, 5:46 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 30, 6:15 PM EDTFlash Flood WarningPBZLawrence3 hr
Jul 30, 6:32 PM EDTSevere Thunderstorm WarningPBZBeaver58 min
Jul 30, 6:46 PM EDTFlash Flood WarningPBZClarion119 min
Jul 30, 1:52 PM EDTSevere Thunderstorm WarningPBZCarroll53 min
Jul 30, 7:05 PM EDTSevere Thunderstorm WarningPBZCarroll55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.